Seniors, Here Are the Meds That Can Harm Your Driving Skills

TUESDAY, Oct. 3, 2023 (HealthDay News) -- Some common medications -- including antidepressants, sleep aids and painkillers -- may dull the driving skills of seniors, a new study finds.

Many different medication classes have been linked to the risk of driving impairment, as anyone who has ever read the label warning "do not operate heavy machinery" might have guessed.

But the new study took a particularly rigorous approach to investigating the issue -- following older adults for up to 10 years and testing their driving skills with annual road tests.

And it turned out that those using certain classes of medications were at greater risk of failing the road test at some point.

When older folks were taking either antidepressants, sedative/hypnotics (sleep medications) or non-steroidal anti-inflammatory drugs (NSAIDs), they were nearly three times more likely to get a failing or "marginal" grade than non-users.

The findings do not prove the medications are to blame, said lead researcher Dr. David Carr, a specialist in geriatric medicine at Washington University's School of Medicine in St. Louis.

It can be hard, he said, to draw a direct line between a particular medication and diminished driving skills: Is it that drug, or the medical condition it's treating or another medication an older adult is taking?

In this study, though, Carr and his colleagues were able to account for many factors, including participants' medical conditions, memory and thinking skills, vision problems and whether they lived in more affluent or disadvantaged neighborhoods.

And certain medication groups were still linked to poorer driving performance.

Beyond that, Carr said, many of the medications in question are known to act on the central nervous system -- with potential side effects, like drowsiness and dizziness, that could affect driving.

"The bottom line is, we need to pay attention to this and advise our patients," Carr said, adding that he doubts this is happening routinely.

Unfortunately, he added, during busy, time-limited doctor visits, discussions of medication side effects may fall by the wayside.

So that's where patients need to be proactive, Carr said: Ask questions about potential side effects when you get a new prescription. And if you're wondering whether your sluggishness or other symptoms could be due to a medication, talk to your health care provider.

"We wouldn't want anyone to just stop taking their medication on their own," Carr stressed. "Talk to your health care provider about any changes."

That point was echoed by Jake Nelson, director of traffic safety advocacy and research at the nonprofit AAA.

The good news, Nelson said, is that your doctor might be able to make some changes -- like switching to a different medication or adjusting the dose or time of day you take a particular drug.

"Don't feel like you're being a burden by asking these questions," said Nelson, who was not involved in the study. "This is about putting your health and safety first."

He also, however, stressed the role of the pharmaceutical industry in tackling the issue. There are better ways, Nelson said, to alert medication users to the risk of driving impairment -- which is typically buried in the "fine print."

The study — published Sept. 29 in JAMA Network Open involved 198 adults who were 73, on average, at the outset. None had signs of cognitive impairment (problems with memory, judgment or other thinking skills).

Study participants had annual check-ups, which included a road test with a professional driving instructor, for up to 10 years (about five years, on average). During that period, 35% received a failing and marginal road test grade at some point.

Seniors on antidepressants, sleep aids or NSAIDs were at heightened risk. The odds were greatest for those on an antidepressant or sleep medication -- with 16% to 17% putting in a poor road performance per year overall. That compared with rates of 6% to 7% of their peers not using those medications.

There were a couple of surprises, Carr said. Researchers found no link between antihistamines or anticholinergic medications and seniors' driving performance.

Antihistamines are notorious for making users drowsy. Anticholinergic medications are used to treat a range of conditions, from overactive bladder to chronic obstructive pulmonary disease (COPD) to Parkinson's symptoms. They can cause side effects like sedation and blurred vision.

But, Carr said, it's possible that older drivers in this study were using newer, non-drowsy antihistamines or there were too few people taking anticholinergics to detect a significant effect.

No matter which medications they may be using, Carr said older adults should talk to their doctor about any red flags -- like feeling drowsy or slower to react, or having a "close call" on the road.

More information

AAA has resources on safe driving for seniors.


SOURCES: David Carr, MD, professor, geriatric medicine, medicine and neurology, Washington University in St. Louis School of Medicine, Missouri; Jake Nelson, MPH, MPP, director, traffic safety advocacy and research, AAA, Washington, D.C.; JAMA Network Open, Sept. 29, 2023, online

Copyright ©2024 HealthDay. All rights reserved.